Hail, Scott
- When
- September 30, 6:10 PM CST
- Where
- Scott County, 11 mi NE of Scott City
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.600, -100.750
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 30, 1:55 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT THU SEP 30 2004 .DISCUSSION... TONIGHT AND TOMORROW... THE MAIN FORECAST CHALLENGE FOR THE SHORT TERM IS CHANCES FOR CONVECTION TONIGHT, PLUS WHAT HAPPENS AS THE COLD FRONT COMES DOWN TOMORROW. WATER VAPOR LOOP SHOWS A PRETTY DECENT SHORTWAVE TROUGH ROTATING ACROSS NM/CO, 500MB TEMPS ASSOCIATED WITH IT AROUND -16 C ACCORDING TO THE ANALYSIS FROM THIS MORNING. THIS SHORTWAVE WILL BE THE PRIMARY FOCUS FOR CONVECTIVE ACTIVITY THIS EVENING, WITH STORMS ALREADY STARTING TO DEVELOP AT 19Z ACROSS OUR SOUTHEASTERN COUNTIES, AS WELL AS OK AND CO. MOISTURE IS NOT AS GOOD AS IT COULD BE, WITH SFC DEWPOINTS IN THE 50S AND 850MB DEWS AROUND 5 C. STILL, WITH THE SHORTWAVE COMING IN, THERE SHOULD BE ENOUGH UPPER LEVEL SUPPORT TO CONTINUE WITH STORMS THROUGH THE EVENING. INSTABILITY IS NOT THAT IMPRESSIVE, AS MODIFYING THIS MORNINGS SOUNDINGS FOR COOLER MID-LEVEL TEMPS (BASED ON ABQ OBS) AND WARMER SFC GIVES CAPE VALUES OF ONLY AROUND 500 J/KG. THERE COULD POSSIBLY BE SOME LOCALLY STRONGER CAPE VALUES OUT THERE LIKE THE RUC13 SHOWS (IT HAS A NARROW BAND OF 1000+), BUT THINK THE BETTER CHANCES FOR CONVECTION TO REACH SEVERE LEVELS WILL BE OFF TO OUR WEST. STILL AN OFF CHANCE OF GETTING SOME HAIL, SO WILL LEAVE MENTION IN HWO, BUT PULL SEVERE WORDING FROM GRIDS AND ZONES. MUCH OF THE CONVECTION SHOULD HEAD EASTWARD AS THE SHORTWAVE EJECTS OUT LATER TONIGHT, LEAVING THE CWA IN A LULL BEFORE THE FRONT COMES DOWN. LOWS TONIGHT SHOULD BE IN THE 50S WITH SOME LINGERING CLOUDS. FOR TOMORROW, THE MAIN HEADACHE WILL BE THE TIMING AND STRENGTH OF THE FRONT COMING DOWN. 850MB TEMPS SHOW FAIRLY COLD AIR OF -9-10 C UP IN CENTRAL CANADA, AND A FEW LOCATIONS THIS AFTERNOON WERE EVEN REPORTING SNOW UP THERE. THIS COLD AIR SHOULD SURGE SOUTHWARD AS THE NORTHERN BRANCH SHORTWAVE DIGS DOWN FROM CANADA INTO THE NORTHERN PLAINS AND UPPER MS VALLEY. WE SHOULD SEE WINDS SHIFT TO THE NORTH DURING THE MORNING HOURS AS THE SFC TROUGH STARTS TO MOVE EAST AND THE FRONT SAGS DOWN THE HIGH PLAINS, ALTHOUGH THE REALLY COLD AIR MAY BE A BIT FURTHER BEHIND THAT. WINDS COULD GET PRETTY STRONG AT TIMES, AND SHOULD BE WATCHED IN CASE THEY GET CLOSE TO ADVISORY CRITERIA. WE SHOULD SEE PLENTY OF CLOUD COVER AS THE COLD AIR COMES DOWN, AND THERE COULD BE SOME WEAK ISENTROPIC LIFT TO GENERATE SOME SHOWERS. MODELS ARENT TOO OPTIMISTIC (GENERATE PRECIP ON EITHER SIDE OF US, BUT NOT IN THE CWA), BUT THINK THERE WILL STILL BE SOME CHANCE, SO LEFT 20-30 POPS IN. HIGHS TOMORROW WILL BE MUCH COOLER THAN TODAY IN THE NORTH AS THE FRONT COMES DOWN, WHILE THE SOUTHEAST COULD SEE A BIT OF WARMING. GOING GRADIENT WE HAD IN THE GRIDS LOOKED PRETTY GOOD, SO ONLY MADE A FEW MINOR TWEAKS. DAYS 2-7... A VERY DIFFICULT FORECAST TODAY. THE GENERAL HEMISPHERIC CIRCULATION IS EVEN DIFFICULT TO DIAGNOSE INSOFAR AS WAVE NUMBER IS CONCERNED THOUGH THERE IS ONE CLEAR FEATURE IN THE PATTERN. THE HUGE AREA OF TROPICAL CONVECTION AROUND MALAYSIA HAS CONTINUED TO PRODUCE A MEAN POSITIVE HEIGHT ANOMALY OVER THE EASTERN PACIFIC WITH CROSS PACIFIC ENERGY FORCED OVER THIS RIDGE AND THENCE SOUTHWARD ACROSS NORTH AMERICA. MORNING ANALYSIS ALOFT INDICATED A DOUBLE JET STRUCTURE 9NORTHERN AND SOUTHERN BRANCH) OVER BRITISH COLUMBIA DIVING INTO THE CONUS. HOWEVER, MODEL CROSS SECTIONS SHOW THAT THEY HAD PHASED ALMOST ALL OF THE ENERGY INTO ONE AND PUT IT ON THE NORTHERN BRANCH. THIS IS THEN FORECAST TO DIG A FULL LATITUDE TROUGH ACROSS THE EASTERN CONUS DRIVING A COLD FRONT THROUGH THE CENTRAL HIGH PLAINS TOMORROW AFTERNOON PER THE ABOVE DISCUSSION. ALTHOUGH THIS WILL LIKELY OCCUR, WE ALSO SUSPECT THAT CONSIDERABLY MORE ENERGY WILL BE ON THE SOUTHERN BRANCH THAN WHAT THE MODELS FORECAST THUS THE UPPER LOW DIGGING ALONG THE PACIFIC COAST WILL LIKELY BE DEEPER AND STRONGER. THIS IS SIGNIFICANT IN THAT THIS SYSTEM IS EXPECTED TO BE PICKED UP IN THE NEAR TROPICAL JET FLOW FROM THE HAWAIIAN ISLANDS EAST THROUGH THE BAJA AND INTO TEXAS. THAT SHOULD OCCUR NEXT WEEK BUT TIMING IS UNCERTAIN AS A LOT DEPENDS UPON THE HANDLING OF THE STRENGTH AND DEPTH OF THE LOW. AT ANY RATE, TROPICAL MOISTURE INGESTED INTO THIS SYSTEM IS LIKELY TO PRODUCE A RAIN EPISODE FOR THE AREA NEXT WEEK SO HAVE SLIGHTLY EXPANDED THE POPS IN THE GOING FORECAST TEMPORALLY, BUT HAVE NOT INCREASED THEIR MAGNITUDE DUE TO THE UNCERTAINTIES INVOLVED. OTHERWISE, COOLED HIGHS OFF FOR SATURDAY AS THE AIR BEHIND THE CANADIAN FRONT IS VERY COLD WITH SNOW NOW FALLING ACROSS PARTS OF SASKATCHEWAN. SATURDAY NIGHT WILL PROBABLY BE THE COOLEST SO FAR THIS FALL WITH LOWS IN THE 30S FOR MY ZONES. THE OUTLOOK PERIOD LOOKS TO REMAIN A CLOSE TO OR JUST BELOW NORMAL ON TEMPERATURES AND NEAR NORMAL ON PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 65 38 62 / 30 30 00 00 GCK 52 61 36 60 / 30 30 00 00 EHA 52 65 38 63 / 30 20 00 00 LBL 54 68 41 63 / 40 30 00 00 HYS 55 61 36 60 / 40 40 00 00 P28 59 74 43 64 / 50 30 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && RITTERLING/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT THU SEP 30 2004 KSZ043>046-063>065-076>079-086>088-011000- CLARK-EDWARDS-FINNEY-FORD-GRAY-HASKELL-HODGEMAN-LANE-MEADE-NESS- PAWNEE-RUSH-SCOTT-SEWARD- 500 AM CDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY FORM FROM MID AFTERNOON ONWARD INTO THIS EVENING. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS WITH HAIL BEING THE MAIN HAZARD. STRONG STORMS WILL DEVELOP FIRST ALONG A LINE FROM SCOTT CITY TO GARDEN CITY TO LIBERAL AFTER 4 PM CDT, THEN PROGRESS TO EAST OF A LINE FROM NESS CITY TO DODGE CITY TO ASHLAND AFTER 6 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG COLD FRONT WILL PLUNGE SOUTHWARD INTO THE REGION FRIDAY NIGHT, BRINGING WITH IT THE COLDEST AIR OF THE SEASON. THE SCOTT CITY, DIGHTON, NESS CITY AND LACROSSE AREAS WILL LIKELY SEE TEMPERATURES DIP BRIEFLY TO THE MID 30S BY 6 AM CDT SATURDAY MORNING. LOCALES SOUTH OF THESE COMMUNITIES WILL SEE LOW TEMPERATURES SATURDAY MORNING IN THE UPPER 30S TO AROUND 40 DEGREES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED IN THE ABOVE OUTLINED AREAS LATE THIS AFTERNOON AND EVENING. KSZ066-080-081-089-090-011000- BARBER-COMANCHE-KIOWA-PRATT-STAFFORD- 500 AM CDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY FORM FROM LATE AFTERNOON INTO THIS EVENING EAST OF A LINE FROM COLDWATER TO GREENSBURG TO SAINT JOHN. A FEW OF THE STORMS COULD REACH SEVERE LIMITS, WITH HAIL BEING THE PRIMARY HAZARD. THIS THUNDERSTORM ACTIVITY WILL DEVELOP AFTER 6 PM CDT AND CONTINUE THROUGH ABOUT 10 PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED IN THE ABOVE OUTLINED AREA THIS EVENING. KSZ030-031-011000- ELLIS-TREGO- 500 AM CDT THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY FORM FROM MID AFTERNOON ONWARD INTO THIS EVENING. HOWEVER, NONE OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLDEST AIR OF THE SEASON WILL PLUNGE SOUTH INTO THE HAYS AND WAKEENEY AREAS FRIDAY NIGHT. BY 6 AM CDT SATURDAY MORNING, TEMPERATURES ARE EXPECTED TO DROP TO THE MID 30S. AT THIS TIME, A FREEZE IS NOT EXPECTED, BUT SCATTERED FROST IS NOT OUT OF THE QUESTION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE REQUIRED TODAY OR TONIGHT. KSZ061-062-074-075-084-085-011000- GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS- 500 AM CDT (400 AM MDT) THU SEP 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY FORM FROM MID AFTERNOON ONWARD INTO THIS EVENING. HOWEVER, NONE OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE REQUIRED TODAY OR TONIGHT. 12
The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423205, 5423206.